One of the more popular points of discussion in the world of medicine is the so-called “nootropic” or smart pill. Nootropics doesn’t refer to any specific set of medicines, but rather to a wide variety of different substances that have a positive effect on memory and cognition.
These substances include natural vitamin supplements, dietary boosters, and prescription medications. Anything that is intended to boost mental activity can loosely be considered a nootropic.
This of course raises a particular question, specifically; “Do nootropics have side effects?” However, given the wide variety of substances that are labeled as nootropics, this is actually not an easy question to answer.
What Are Nootropics?
The original definition of nootropic was set by Dr. Corneliu E. Giurgea, in 1964. This definition originally  read as:
“The main features of the nootropic profile consist of: (a) enhancement of learning acquisition; (b) resistance to impairing agents; (c) facilitation of interhemispheric transfer of information; (d) enhanced resistance to brain “aggressions”; (e) increased tonic, cortico-subcortical “control”; and (f) absence of usual pharmacological effects of neuro psychotropic drugs.”
The final point, helpfully marked (f), is that they should lack the side effects of currently available brain-affecting medications. So, if we go by the classic definitions, a nootropic should be side-effect free.
The thing is, words change meanings over time. Take the word “cool,” which officially and historically has referred to temperature. It has become a synonym for social desirability (“That’s a cool car”) or grace under pressure (“he’s a cool customer”).
The term nootropic has been borrowed to refer to any brain-boosting supplement or medication, regardless of their side effect status. Many substances used as nootropics do in fact come with side effects, depending on the dosage.
So the question we should actually be asking is “Which nootropics cause which side effects?” This should quickly be followed by, “How intense are these nootropics side effects?”
Caffeine and L-Theanine
Let us begin with what is probably the most widely used nootropic substance, caffeine.
Caffeine has an obvious, demonstrable effect on a person’s mental state. It provides a sense of awareness, alertness, and mental energy to those who consume it.
Given these mental effects, it can be easily classified as a nootropic.
It does however come with some side effects. Excessive use can lead to anxiety, insomnia, and stomach discomfort. Abrupt cessation of use can cause withdrawals and headaches.
This is where L-Theanine comes in.
L-Theanine has a damping effect on the psychological and physiological responses to stress, which means it can have a mitigating effect on the pressure caffeine causes to the body and mind.
In combination, these two substances have a demonstrable  effect on mental ability such as task switching and ability to focus. The side-effect lessening effect of L-Theanine even brings the combination closer to the classic definition of nootropic, though some side effects still persist.
Prescription Strength: Modafinil
Modafinil is a prescription “alertness” drug, used in particular to help deal with narcolepsy and sleep deprivation in a number of patients. In one particular study  it was even demonstrated to help sleep-deprived doctors focus better on important tasks.
The mechanism of action is not yet firmly established, but the fact is that it works as a means of restoring mental focus when the user is suffering from fatigue. This is a powerful tool for the most common users of nootropic substances; students looking for an edge in their studies.
Students perpetually exist in an over-scheduled routine. Papers, lectures, labs, and other school activities compete with leisure time and social activity in a way that exhausts the mind into perpetual fatigue.
Yet this doesn’t come without a cost. The day to day side effects of modafanil are thankfully quite weak. However, as it seems to affect the dopamine levels in the brain, it can also be habit forming if not outright addictive.
Very few long term studies of Modafinil’s effects exist to explain what extended usage will do to the brain or body. This means that it could potentially have side effects in the long term we don’t know about.
This, coupled with its prescription status, makes Modafinil a more serious and more difficult to access choice for nootropic aficionados.
What about Vitamins?
Vitamin megadoses are often touted as having nootropic effects. These are popular because they’re readily available over the counter, and supplementation is supposed to have few side effects.
However, there are two points to consider.
In short, when taken as a megadose, vitamins stop acting like vitamins and begin acting more like drugs. They can seriously overtax and damage your system.
Each of these can be considered a side effect by any definition of the term.
However, there are some specialized instances in which a vitamin can have a nootropic effect in certain light.
For example, a serious Vitamin D deficiency  can lead to a general feeling of fatigue and difficulty maintaining focus.
In this case, large doses of vitamin D can be administered to correct the deficiency and remove the cognitive impairment that comes with it. In this case, it is fair to label Vitamin D as a nootropic. | More about Nootropic Vitamins…
Many companies have sprung up offering nootropic supplements composed of a variety of natural ingredients. Noocube is an example of such a supplement. Testimonials paint glowing pictures of these substances, but it falls on the customer to do research and determine if the findings fit with their own understanding. | Read NooCube Review here…
There are other substances that have been examined as nootropics, including drugs in the racetam family. Given the broad world of chemicals that can have a boosting effect on the brain, it would not be a surprise for any particular one to be touted as having nootropic benefits.
The best advice we can give to the question, “Do nootropics have side effects,” is to say, “You should ask your doctor.”
Consult with a physician before making any significant change to the chemicals and substances you put into your body. Everything can potentially have a side effect such as headache, nausea, gastric upset, or worse. Do thorough research on the specific substance you’re planning to use, and always consult with your physician for their expert, learned opinion on the matter.